This month’s case looks at an interesting situation – Does a physician who has a collaborative practice agreement with a nurse practitioner owe a duty of care to the NP’s patients? And can the physician be held liable if something happens to one of the NP’s patients?
Dr. J was a primary care physician in his late 40’s with a busy private practice. A few years before, he had been approached by one of his former nurse practitioners who wanted to start her own practice. The state that the clinician lived in required that for a NP to be in private practice, she must have a collaborative practice agreement in place with a physician. The NP asked Dr. J if he would be willing to enter into a collaborative practice agreement with her. Dr. J agreed. The NP had friends in similar situations, and eventually Dr. J found himself in collaborative practice agreements with several NPs.
The most recent NP to ask to enter into a collaborative practice agreement was Ms. D, 38. The physician and Ms. D had been friends for several years, and had worked together years before. Dr. J agreed to the collaborative practice agreement, and Ms. D opened her practice and began treating patients and writing prescriptions.
The law of the state in which both clinicians practiced required that as part of the agreement, Dr. J had to review at least 5% of Ms. D’s charts each week in order to evaluate her prescriptive practices. Both clinicians were quite busy, however, and although they were aware of the requirement, neither was too concerned with the specifics. Dr. J did not review any of the charts of Ms. D’s patients. He did, however, engage in a limited review of Ms. D’s notes. This review caused the physician to become slightly concerned about the amount of narcotics that Ms. D was prescribing to her patients. He occasionally commented on the combination or amounts of medications that she was prescribing, and suggested that she attend a narcotic-prescribing seminar. However, he did not follow up about the seminar, nor did he take any steps to terminate the collaborative practice agreement.
One of Ms. D’s patients was high-risk, with a history of pain, depression, suicide attempts, and polysubstance abuse. During the 3-month period, from January to March, during which Ms. D was treating the patient, she prescribed multiple medications, including hydrocodone/acetaminophen, methadone, bupropion, lithium, and alprazolam. In late March, the patient died, and an autopsy revealed the cause of death to be acute bronchopneumonia complicated by a mixed-drug interaction.